Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 12, 2022

June 12, 2022 · NWS CYS · 6 events in 3 counties and zones

Storms that developed in eastern Wyoming continued to move east into the Nebraska Panhandle with hail and strong outflow winds being reported. This included ping-pong ball size hail north of Scottsbluff and over 80 mph winds from thunderstorm outflow near Alliance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Storms that developed in eastern Wyoming continued to move east into the Nebraska Panhandle with hail and strong outflow winds being reported. This included ping-pong ball size hail north of Scottsbluff and over 80 mph winds from thunderstorm outflow near Alliance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 12:00 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 12:00 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
100 PM MDT Sun Jun 12 2022

.SHORT TERM...(This Afternoon - Monday Night)
Issued at 1154 AM MDT Sun Jun 12 2022

A few showers and thunderstorms should begin developing shortly in
the vicinity of the Laramie Range in southeast Wyoming. Convection
will likely increase in coverage & intensity as it tracks eastward
across southeast Wyoming through the early to mid afternoon. A few
strong to severe storms should become more likely over the western
Nebraska Panhandle after 21z w/ an increasingly moist and unstable
air mass present to the east. Latest SPC Mesoanalysis shows SBCAPE
values of 1500-2500 J/kg, mainly along & northeast of a line which
extends from Wheatland to Pine Bluffs, courtesy of very steep mid-
level lapse rates and dew points in the middle to upper 50s. 40-50
knots of effective bulk shear may favor supercell storm structures
with potential for large hail/damaging winds through this evening.
If any storms remain quasi-discrete, a more significant threat for
very large (2+ inch diameter) hail could evolve further east given
the presence of deeper moisture with dew points in the low-mid 60s
observed at 18z at Chadron and Alliance. Tornado threat appears to
be fairly low given the high-based nature of the storms, but given
likely storm mergers suggested by high-res guidance, there will be
some chance for storms to become rooted in the boundary layer with
localized cooling. If that occurs, forecast soundings suggest good
low-level veering which could very well support a brief tornado or
two, especially w/ boundary interactions. Severe chances will come
to an end by mid evening as convection moves to the east.

Main concern for Monday will be strong non-convective winds across
primarily areas along and west of the Laramie Range w/ the arrival
of a strong cold front. Low-level gradients will become intense w/
immediately along the front w/ good afternoon mixing, but downward
omega is fairly modest until well post-fropa. Nonetheless, believe
wind gusts 45-55 MPH will be common over a large area. Some models
have hinted at potential for a few 60+ MPH gusts immediately prior
or just after fropa, but another potential limiting factor will be
fairly modest H7-H8 flow peaking at 35-40 knots. Considered a High
Wind Watch for western areas on Monday, but confidence remains too
low at this time.

.LONG TERM...(Tuesday - Saturday)
Issued at 430 AM MDT Sun Jun 12 2022

Key Impact Messages:

1) Elevated to near high-wind criteria could be possible Tuesday for
w ind prone areas resulting in transportation impacts. Stay tuned if
High Wind Watches become needed.

2) Starting cooler then normal on Tuesday then warming into mid- to
late-week above normal. Dry pattern through late week with slowly
increasing precipitation chances perhaps next Friday and Saturday
depending on omega block ridge breakdown and eastward trough
advancement.

Weather Discussion: Multi-model/ensemble guidance in good agreement
of closed H5 low and longwave trough positioned over the MT/Canadian
border next Tuesday. H7-H5 heights tighten as H7 wind speeds
increase upwards of 40-60 knots across southeast Wyoming. It is not
outside the realm of possibilities a High Wind Watch could be needed
for Tuesday after an already record setting year regarding number of
High Wind headlines. It is not unheard of High Wind Warnings in June
as one was issued last year in 2021 and two were issued in 2020. A
maximum of three High Wind Warnings were issued in the month of June
in 2012. So while not outside the full envelope, a High Wind Watch
and/or Warning would be in semi-rare territory, if issued. Average
last date for High Wind Warnings is May 25th with June 16th and 17th
some of the last days in 2020 and 2012, with a outlier of 2016 that
occurred July 11th.

As a result of the nearby closed low/trough, a Pacific cold front
will move through WY and and west NE during the day Tuesday,
resulting in below normal temperatures. Forcing looks to remain weak
with limited precipitation chances and dry slotting occurring with
winds being the main impact. A second vorticity lobe should pivot
through Wednesday but its timing in the morning plus residual dry
airmass should preclude precipitation occurring. H7 temperatures
will slowly rebound Wednesday and then climb through the end of the
week as zonal and then amplified ridging occurs for a warm, dry
pattern. Question into Friday and Saturday will be how far east the
large omega ridge blocking pattern reaches with an oncoming longwave
trough across the west coast that will try to impinge on the
Rockies. Some higher terrain rain showers could be possible Friday
in CO and may work their way north into southern WY. Saturday
appears slightly more favorable for additional high terrain showers
and maybe High Plains with ejecting impulses across the Rockies as
the trough axis shifts slowly east over the Intermountain West.
Temperatures should cool a bit Saturday and into late next weekend
if this trough approaches from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM MDT Sun Jun 12 2022

VFR conditions currently across area terminals with most clear
skies late this morning. Cumulus is starting to build along the
Laramie Range as scattered showers and thunderstorms are expected
this afternoon, mainly for Nebraska Panhandle terminals. Kept VCTS
for KCYS, KSNY, and KCDR at points this afternoon. Included -TSRA
for KBFF (21-23z) and KAIA (23-01z) as hi-res model guidance has
shown fairly good consistency with timing of storms. Gusty winds
and hail will be possible with storms today along with increased
turbulence. Storms will mostly move east into central NE by 02z
this evening with steadily clearing skies through the night. Gusty
winds are expected starting late morning Monday for SE WY
terminals.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Sun Jun 12 2022

Near record high temperatures continue Sunday and Monday. While
fuels are not ready across the area, weather conditions will be
near critical both days. For Sunday, humidity is expected to drop
to between 12 and 18% west of the Laramie range with breezy to
windy conditions. Isolated to scattered thunderstorms will develop
along and east of the Laramie range early Sunday afternoon. Storms
could produce lightning and gusty and erratic winds without
much rain, especially in the drier environment southwest of the
North Platte river valley.

On Monday, much of the area could see humidity drop to between 10
and 20% with wind gusts to 50 MPH west of the Laramie range, and
35 MPH to the east. Scattered showers and storms are possible west
of the Laramie range late on Monday. Much cooler temperatures are
expected Tuesday, but gusty winds are possible in the wind prone
areas. Another warming trend will resume for the latter part of
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...MB
FIRE WEATHER...MN
Hazardous weather outlook, Jun 12, 3:36 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Sun Jun 12 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Sun Jun 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near record high temperatures are possible today. Isolated to
scattered thunderstorms could produce strong to severe downburst
winds. Large hail and an isolated tornado could be possible in the
higher moisture environment northeast of a line roughly from Lusk
to Sidney.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Continued near record high temperatures are possible on Monday.
There is a possibility for elevated to near high winds in Carbon
county. A strong cold front will push through late on Monday and
bring scattered showers and thunderstorms to our western counties.
High winds are possible in the wind prone areas on Tuesday.

.Spotter information statement...

Spotter activation may be required. Please monitor the latest
forecast updates in the event that the spotter network will be
needed to provide weather reports during any severe weather that
may occur today.

In the hours before

Special weather statement, Jun 12, 2:21 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jun 12 2022

WYZ108-122145-
Goshen County WY-
321 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of east central Goshen
County through 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 7 miles southwest of Torrington, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torrington, Yoder, Huntley and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4187 10440 4197 10444 4212 10426 4212 10406
      4178 10406
TIME...MOT...LOC 2120Z 248DEG 29KT 4199 10428

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Local storm report, Jun 12, 3:02 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 SSW TORRINGTON        42.03N 104.21W
06/12/2022  M0.75 INCH       GOSHEN             WY   PUBLIC

            REPORT FROM MPING: DIME (0.75 INCHES).

&&

MB

The radar

The Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Sioux

When
June 12, 3:17 PM MST
Where
Sioux County, 27.08 mi SSW of Agate
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
42.040, -103.920

Thunderstorm Wind, Scotts Bluff

When
June 12, 3:31 PM MST
Where
Scotts Bluff County, Lyman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -104.040

Trained spotter estimated wind gusts of 50-60 mph.

Thunderstorm Wind, Scotts Bluff

When
June 12, 3:45 PM MST
Where
Scotts Bluff County, 0.51 mi E of Mitchell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.940, -103.800

Received report on social media of wind damage to trees and a building in Mitchell.

Funnel Cloud, Scotts Bluff

When
June 12, 4:06 PM MST
Where
Scotts Bluff County, 3 mi NE of Mitchell
Reported by
Trained Spotter
Coordinates
41.971, -103.769

Hail, Scotts Bluff

When
June 12, 4:14 PM MST
Where
Scotts Bluff County, 3.85 mi ENE of Mitchell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.960, -103.740

Thunderstorm Wind, Box Butte

When
June 12, 5:36 PM MST
Where
Box Butte County, 0.51 mi W of (Aia)alliance Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -102.810

Alliance Airport ASOS station (KAIA) measured wind gust from the southeast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022349, 1022350, 1022351, 1022355, 1022352, 1022353.